ITP medication

Hi can anybody give me any feedback on ITP meds? I've had ITP for many years without medication until last year they got low, then a couple of months ago my platelets crashed to 5 , i was given steroids which took them up but slowly dropped when started coming off them I then had another low episode was given more steroids then had a bone marrow biopsy which thankfully was OK. The haemotologist wanted me to take Azaproprine but after reading up on the side effects I was very scared and worried to take them so didn't. My platelet count over pass month has been between 30/35 last week it was 31 lower than 6 weeks ago and the haemotologist said if it goes to 20 or single digits I need treatment but everything I read about the different meds for ITP just leaves me worried,scared and confused .

6 Replies

oldestnewest
  • Luna70, I had taken azathioprine for lupus and was very allergic to it. The reaction was so severe that it was touch and go. That being said, everyone's body reacts differently. Azathioprine can be toxic to the liver, there are always side effects with any med, but somehow I think there are many safer meds. I am assuming the Dr. wants to suppress your immune system by using azathioprine. Ask him/her about CellCept, or ask if there is anything less toxic. I have lupus, and have developed ITP over the past 3 years or so. No treatment thus far, my last platelet count was 38,000. My hematologist said that it is the lupus destroying the platelets. Rituxan was suggested if I get below 30, but I really want to find something less toxic to take, if possible. I am hoping I will not need treatment. It is very scary and I can certainly identify with your feelings, especially of worry. Ask what the alternative options are to azathioprine, and see what the doctor advises. Wishing you well.

  • Thank you for your reply Ltinny . Its a big worry having to make decisions and trying to make the right ones .All the research I've done on ITP meds are scary and I don't feel comfortable with any of them . I've told the consultant about my fears etc he is very understanding but emphasises the risks of not taking anything especially if my platelets drop lower .when we talk about the meds I car'nt take it all in and walk away feeling confused . Take care and thanks once again

  • Hi Luna70. I have lived with a count around 10 for the best part of 12 years and have only taken medication when I needed to have the count raised for surgery. This is not unusual just practical and can result in a better quality of life or QAL provided you do not bleed spontaneously. I have in the last four months undergone a quad bypass with no worry, even though the surgeon said he had never operated on anyone with such a low platelet count. In fairness I did take medication to raise it above the 100 mark, then stopped immediately after surgery and my count has reverted.

    Should you be faced with medication, there is a section on the ITP support website which sets out the route to take for medication starting with steroids, through Ivig and others and ending up with more recent TPO drugs. It must be your decision based upon the advice of your consultant but do look at the web site where there is valuable information from the top specialists in ITP from around the world. Personally I would have been delighted to have a steady count around 30/35 and maybe the drops are only temp.

    Good luck and keep positive which is very important.

  • We all respond in different ways to the ITP treatments,and some get no response. I am a severe,chronic,refractory case with no response at all to steroids. I have refused the early suggestion of having a splenectomy, but all treatments come with side effects of varying extents. Currently I am taking the potent immunosuppressant Mycophenolate Morfetil (MMF) ,trade names CellCept,Myphenax, Etc which are becoming more widely used ,BUT you will get your blood checked regularly for possible kidney damage. After 3years of good platelet counts I have had only some digestive problems.I am more susceptible to opportunistic infections and too much sun. So far a good drug for me. There are more drugs becoming available all the time (at a price) such as the drugs TPO's which stimulate platelet production. More move treatment approaches are on the way. Rituxan,mentioned above by Ltinny, is becoming more frequently used, but again has side effects. We all have to make these choices depending on our age ,convenience, health systems in our own country,minimal side effects of treatment, etc. ITP offers many of us few choices and the very unfortunate get no responses at all. We dream that one day we shall wake up to find that our ITP has gone----and just sometimes it has . Good luck and remember there are plenty of treatments.

  • Thank you Sailor and Kered for your replies . I've researched medication options over and over , my biggest fear is the side effects especially from the potent ones which was the reason I didn't take Azathioprine,the more I read the less confident I feel about making decisions which make me feel I'm doing the right thing for me. Thank you both .

  • USE DEFLAZOCORT,IT IS A ONE OF THE GLUCOCORTICO STEROID WITH LOW SIDE EFFECTS

You may also like...